Flood, New Castle
- When
- October 27, 2:00 PM EST to 11:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Showers and thunderstorms associated with a slow moving cold front produced poor drainage flooding and river flooding in the northern part of New Castle County. Doppler Radar storm total estimates ranged between 1 and 3 inches, with the highest amounts in Mill Creek Hundred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Showers and thunderstorms associated with a slow moving cold front produced poor drainage flooding and river flooding in the northern part of New Castle County. Doppler Radar storm total estimates ranged between 1 and 3 inches, with the highest amounts in Mill Creek Hundred. The Christina River at Coochs Bridge was above its 9 foot flood stage from 2 p.m. through 11 p.m. EST on the 27th. It crested at 10.91 feet at 6 p.m. EST. The White Clay Creek at Delaware Park was above its 13 foot flood stage from 605 p.m. through 826 p.m. EST on the 27th. It crested at 13.25 feet at 715 p.m. EST. The Red Clay Creek at Woddale was above its 5.5 foot flood stage from 3 p.m. through 925 p.m. EST on the 27th. It crested at 6.57 feet at 545 p.m. EST. Storm totals included 2.21 inches in Wilmington, 1.62 inches at the New Castle County Airport and 1.40 inches in Newark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 27, 8:47 AM EST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 AM EST MON OCT 27 2003
QUICK UPDATE TO EXPAND FLOOD WATCH AREA TO THE NW...AND TO INCLUDE
PHILLY CTY. ALSO ADJUSTED SVR STATEMENT TO REFLECT LATEST SPC OTLK.
KRAUS
-----------------------------
PREVIOUSLY...
PRODUCTS...INCLUDING SEVERE WEATHER OUTLOOK AND FLOOD WATCH...HAVE
ALREADY BEEN ISSUED. DYNAMICS...POTENTIAL FOR THERMODYNAMICS...AND
WIND FIELDS HAVE ALREADY BEEN DISCUSSED IN PREVIOUS AFDS. THERE IS
STILL SUPPORT FROM THE UPPER JET...DIFLUENCE AT MID LEVELS...STRONG
OMEGA PROGGED...A MID LEVEL TROF THAT IS TILTING NEGATIVE ALBEIT AS
IT WEAKENS...A STRONG H8 JET...GOOD SPEED AND DIRECTIONAL SHEAR FROM
THE SFC TO H7...NO CONVECTIVE INHIBITION AND A CHANCE FOR MORE
INSTABILITY THAN IS PROGGED ON THE SFC SRLY FLOW. THE OCEAN IS NOW A
VERY DECENT SOURCE OF LOW LEVEL THETA E. MODELS DO NOT DIFFER TOO
MUCH AND HAVE NOT CHANGED SIGNIFICANTLY SINCE YESTERDAY. SPC KEEPS
MOST OF FA IN SLIGHT RISK...AND THEY MENTION THE POSSIBILITY OF A
FEW SUPERCELLS AND EVEN AN ISOLATED TORNADO. AS NOTED
ABOVE...STATEMENT IS OUT AND ZONES ARE WORDED ACCORDINGLY.
FFG AND FFH VALUES...GIVEN HIGH END OF EXPECTED RAINFALL
AMOUNTS...INDICATE SOME FLOODING OF THE AREAS AND STREAMS MOST PRONE
TO IT IS POSSIBLE...HENCE THE FLOOD WATCH FOR NORTHERN
DELAWARE...THE NORTHERN AND WESTERN SUBURBS OF PHILADELPHIA AND
MERCER COUNTY NJ.
AFTER TODAY...THE GFS IS THE MOST ACTIVE WITH THE BAROCLINIC ZONE
OFF THE COAST...AND EVEN IT DOESNT BRING PCPN INTO FA TUE NIGHT INTO
WED. THEREFORE DIDNT CHANGE THE FORECAST MUCH AFTER TONIGHT...EXCEPT
TO MAKE TUE A BIT MORE OPTIMISTIC.
SCA UP FOR THE BAY AND COAST.
FCSTID = 45
MPO 60 36 50 39 / 100 30 10 40
ABE 65 41 57 42 / 100 30 10 40
RDG 65 42 57 42 / 100 30 10 40
PHL 69 46 59 48 / 100 40 0 30
12N 64 38 56 41 / 100 30 10 40
SMQ 66 40 59 44 / 100 40 0 40
TTN 67 44 59 46 / 100 40 0 40
MIV 69 42 60 45 / 100 60 0 10
ACY 68 46 60 52 / 100 60 0 10
ILG 69 44 59 46 / 100 40 0 30
DOV 72 45 62 48 / 100 60 0 10
GED 72 45 62 47 / 100 60 0 10
ESN 72 45 61 47 / 100 60 0 10
.PHI...FLOOD WATCH TDA DE1, ALL PA ZONES, NJ1,7,15
SML CRAFT ADVY CST AND DE BAY.
NYYDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-280000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 840 AM EST MON OCT 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS ARE THE MAJOR THREAT. THE COMBINATION OF STRONG WINDS ALOFT...SIGNIFICANT WIND SPEED AND DIRECTION DIFFERENCES IN THE LOWER LAYERS OF THE ATMOSPHERE... RELATIVELY WARM AND VERY MOIST AIR NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO GENERATE SOME SEVERE THUNDERSTORMS FROM AROUND LATE MORNING THROUGH THIS AFTERNOON IN THE SLIGHT RISK AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN A TORNADO. FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER. A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA... PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE... AND EXTREME NORTHEASTERN MARYLAND. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1257 PM EST MON OCT 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS ARE THE MAJOR THREAT. THE COMBINATION OF STRONG WINDS ALOFT...RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO GENERATE SOME SEVERE THUNDERSTORMS THIS AFTERNOON IN THE SLIGHT RISK AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN A TORNADO. FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER. A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA... PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE... AND EXTREME NORTHEASTERN MARYLAND.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371887.